We are pleased to respond to the comments that address our case report “A Case of Severe Diffuse Venous Thromboembolism Associated with Aprotinin and Hypothermic Circulatory Arrest in a Cardiac Surgical Patient with Factor V Leiden.”1We agree with Dr. Augoustides that thrombosis after cardiac surgery is a rare event, yet often fatal. When it is reported, it is temporally related to the reversal of heparin with protamine, presumably because the anticoagulant effect of heparin therapy is being neutralized and thus any “protective” effect from thrombosis is removed. Dr. Augoustides' suggestion that this may be the first report of venous thrombosis in association with antifibrinolytic therapy is true with respect to the published literature; however, we know this complication to be dramatically underreported. Furthermore, it remains to be proven that thrombosis of the pulmonary artery is truly “arterial” pathology. Often, this complication is the result of venous thromboembolic phenomena that present as pulmonary thromboembolism.
The sheer volume of cardiac surgical procedures that are performed using antifibrinolytic therapeutic agents where no occult thrombosis occurs, further affirms the hypothesis put forth. That is, when life-threatening thrombosis occurs in association with cardiac surgery and antifibrinolytic therapy, there should be some other hypercoagulable predisposition responsible for tipping the balance in favor of thrombosis. This delicate balance between bleeding and thrombosis is steadied by procoagulant factors, anticoagulant factors, fibrinolysis, and platelet-related factors. Many of these previously undiagnosed adverse thrombotic outcomes are now prospectively being identified as heparin-induced thrombocytopenia type 2, as a result of better diagnostic techniques.2This addresses Dr. Augoustides' question regarding the use of direct thrombin inhibitors. We would agree that better suppression of thrombin formation coupled with the avoidance of heparin would reduce the occurrence of many of these adverse thrombotic events.3The suggestion for an international registry for reporting of thrombotic events is commendable and would be supported by us. An international registry for deep hypothermia and circulatory arrest is also currently under investigation.
We also embrace the comments of Dr. Casati et al. in that they have also suggested a registry for the reporting of adverse thrombotic events. However, we do continue to support the screening of elective deep hypothermia and circulatory arrest patients in our institution. This represents a very small subset of cardiac surgical patients at any institution.4The cost is therefore not prohibitive, and the accuracy of testing is extremely high. Both the factor V Leiden mutation and the prothrombin mutation G20210A occur with a prevalence of 1–8% in the European population and are even less prevalent in Asian and African-American persons. Therefore, the number of patients identified as positive will be small. Donahue et al. 5have shown that patients with factor V Leiden can undergo cardiopulmonary bypass safely even with the use of antifibrinolytic drugs. In fact, these patients have less bleeding and may not need the benefit of antifibrinolytic agents, irrespective of the safety of this practice.5Therefore, the question arises: Is a patient with a genetic predisposition to hypercoagulability one that would be considered to benefit from the use of antifibrinolytic agents?
Dr. Casati et al. suggest that patients with a deficiency of anticoagulant activity would be at greater risk than those with an excess of procoagulant activity due to hemodilution. We do not necessarily agree with this conclusion and think that it is difficult to conjecture which groups of patients would be at highest risk for thrombosis. The hemostasis system is rich with feedback mechanisms and protective pathways that act as fail-safe mechanisms to ensure normal clotting. When a patient has excess thrombotic activity, it is the fibrinolysis system that acts to restore the balance. If fibrinolysis is inhibited, coagulation can proceed unchecked.6,7However, a patient with deficient fibrinolysis (such as PAI-1 excess or the prothrombin mutation G20210A) already has ineffective fibrinolysis and thus relies on other functional anticoagulant pathways that are not pharmacologically inhibited to restore the balance. In cardiac surgical patients where the perturbations of the hemostasis system are extreme, we support that patients with a history of hypercoagulability should be screened so that appropriate hematologic management can be instituted.
*Montefiore Medical Center, Bronx, New York. firstname.lastname@example.org